Alert archive / California / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 36, NWS Las Vegas, NV
NWS Las Vegas, NV issued this severe thunderstorm warning at Sep 7, 1998, 2:52 PM PDT for San Bernardino County, California. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 7, 1998, 2:52 PM PDT (21:52 UTC)
- Expired
- Sep 7, 1998, 3:55 PM PDT
- In force
- 63 min
- Issued by
- NWS Las Vegas, NV
- Area
- Whole counties
County San Bernardino County, CA
The nearest sounding before it
Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.9 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 630 J/kg
- Mixed-layer CIN
- -118 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
868 WUUS1 KLAS 072151 RRA SVRLAS CAC071-072255- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 252 PM PDT MON SEP 7 1998 * SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEASTERN CALIFORNIA * UNTIL 355 PM PDT * SOME LOCATIONS AFFECTED BARSTOW DAGGETT AT 250 PM PDT RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES SOUTHEAST OF BARSTOW. MOVEMENT WAS TO THE NORTHWEST AT 5 MPH. STRONG DAMAGING WINDS IN EXCESS OF 60 MPH AND HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 9:00 AM PDT, 5 hours 52 minutes earlier.
Area forecast discussion, Sep 7, 9:00 AM PDT, 5 hours 52 minutes before
MOJAVE DESERT/SOUTHERN GREAT BASIN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 900 AM PDT MON SEP 7 1998 SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER CENTRAL CALIFORNIA AND NEVADA WILL SLOWLY WEAKEN TODAY. A STRONGER LOW PRESSURE SYSTEM WILL APPROACH THE WEST COAST ON TUESDAY. THIS PATTERN WILL KEEP A MOIST SOUTHERLY FLOW ACROSS THE REGION RESULTING IN A CONTINUED THREAT OF AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE EARLY PART OF THIS WEEK. DISCUSSION...MID AND UPPER LEVEL LOW OVER CA/NV ELONGATING N-S THIS MORNING PER SATELLITE AND MODELS. 12Z RUC CONTINUES THIS TREND WITH UPPER LEVEL LOW SHIFTING SLOWLY E WITH AXIS ALONG A WMC-DAG LINE BY 00Z. ETA/NGM SIMILAR WITH INCREASING UPPER DIVERGENCE NOTED THIS AFTERNOON TO THE EAST OF THE UPPER TROUGH. SEVERAL OTHER FACTORS POINTING TO INCREASED THREAT TODAY FOR STRONG THUNDERSTORMS WITH HEAVY RAIN. RUC/ETA/NGM ALL INDICATE THE INCREASING UPPER DIVERGENCE WHILE RUC/NGM FORECASTING SIGNIFICANT 700-250 MB COUPLING ACROSS ESMERALDA..NYE AND LINCOLN COUNTIES THIS AFTERNOON. FARTHER SOUTH...24 HOUR CHANGES IN DRA SOUNDING INDICATE A SLIGHT INCREASE IN MOISTURE AND PRECIPITABLE WATER AND BETTER SPEED AND DIRECTIONAL SHEAR IN THE 0-3 KM LAYER PER HODOGRAPH. MODIFIED SOUNDING RESULTS IN -4 TO -6 LIFTED INDEX WITH AROUND 1500 J/KG CAPE. NEGATIVE FACTORS FOR STORMS TODAY INCLUDE POSSIBILITY THAT DIRECTIONAL SHEAR WILL DECREASE AND BE MORE N-S LATER TODAY (AS TROUGH APPROACHES) AND CLOUDS COVER ACROSS SOUTH CENTRAL NEVADA COULD HANG ON TO LIMIT HEATING. HOWEVER...LOOKS LIKE A BETTER DAY FOR STORMS (VERSUS SUNDAY) AND WILL MAKE WORDING CHANGES TO NV AND AZ ZONES INDICATING THE THREAT FOR STRONGER STORMS AND INCREASE PROBABILITIES SOME AREAS...ESPECIALLY ACROSS SOUTH CENTRAL NV ZONES. WHILE STORMS TODAY COULD BE MORE EFFICIENT PRECIPITATION PRODUCERS NOT CONFIDENT ON FLASH FLOOD WATCH BUT WILL BE WATCHING NV AND AZ ZONES CLOSELY. REMAINDER OF FORECAST UNCHANGED WITH SLY FLOW INCREASING AHEAD OF INCOMING TROF ON TUE. MOISTURE MAY YET INCREASE AS SATELLITE CONTINUES TO SHOW HIGH PRECIPITABLE WATER PLUME TO THE S ALONG GULF OF CA. APPROACHING COLD FRONT AND TROF MAY ADD ADDITIONAL DYNAMICS TO FOCUS STORMS. LAS 343. NEMETH
Nearby
Severe Thunderstorm Warnings in California, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.